Alert archive / Colorado / Red Flag Warnings in 2024
Red Flag Warning 10, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this red flag warning at Apr 5, 2024, 1:37 PM MDT for 11 counties in Colorado. It took effect at Apr 6, 2024, 12:00 PM MDT. It was in force for 30 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 5, 2024, 1:37 PM MDT (19:37 UTC)
- In effect from
- Apr 6, 2024, 12:00 PM MDT
- Expired
- Apr 7, 2024, 6:09 PM MDT
- In force
- 30 hr
- Issued by
- NWS Denver/Boulder, CO
Counties Adams County, CO, Arapahoe County, CO, Boulder County, CO, Broomfield County, CO, Elbert County, CO, Jefferson County, CO, Larimer County, CO, Lincoln County, CO, Morgan County, CO, Washington County, CO, Weld County, CO
The radar
The Denver radar (KFTG), 15 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.6 hours before the alert went out and 352 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2177 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Apr 5, 10:31 AM MDT, 3 hours 6 minutes earlier. Its key messages:
- Warm and dry today with temperatures reaching the warmest values so far this year.
- Increasing winds across the area today along with low relative humidity, leading to widespread critical fire weather conditions across the plains.
- An exceptionally strong storm will bring high winds this weekend. The Front Range mountains and foothills as well as the adjacent plains will see gusts around 80 mph with some areas possibly seeing 100 mph winds. Power outages, broken tree branches, and blowing dust may occur due to the wind. Across the plains, gusts could reach 75 mph.
- This system will also bring snow to the mountains Friday night through Saturday night. This may impact travel as strong winds and snow will reduce visibility. A mix of rain and snow showers is possible across the lower elevations.
Area forecast discussion, Apr 5, 10:31 AM MDT, 3 hours 6 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1031 AM MDT Fri Apr 5 2024 .KEY MESSAGES... - Warm and dry today with temperatures reaching the warmest values so far this year. - Increasing winds across the area today along with low relative humidity, leading to widespread critical fire weather conditions across the plains. - An exceptionally strong storm will bring high winds this weekend. The Front Range mountains and foothills as well as the adjacent plains will see gusts around 80 mph with some areas possibly seeing 100 mph winds. Power outages, broken tree branches, and blowing dust may occur due to the wind. Across the plains, gusts could reach 75 mph. - This system will also bring snow to the mountains Friday night through Saturday night. This may impact travel as strong winds and snow will reduce visibility. A mix of rain and snow showers is possible across the lower elevations. && .UPDATE... Issued at 1003 AM MDT Fri Apr 5 2024 High level cloud cover may alter highs a few degrees this aftn across nern CO where it persists. In addition, this could also delay mixing of stronger winds in the boundary layer as well. However, will leave all Red Flag Warnings in place. Will see strong winds develop from Sat into Sat night. Will be upgrading most areas to a high wind warning by early this aftn. && .SHORT TERM /Through tonight/... Issued at 440 AM MDT Fri Apr 5 2024 Today will be warm, windy, and dry across the plains. Mid level temperatures increase a touch from yesterday, and with deep mixing again today, this should lead to highs a few degrees warmer than Thursday. Southwest/southerly flow aloft will increase throughout the day, leading to stronger winds with gusts to 50 mph over the plains. Widespread critical fire weather conditions will develop across the plains, therefore a Red Flag Warning remains in effect from late Friday morning through early Friday evening. See Fire Weather Discussion below for more details. Friday night will become more unsettled as a deepening upper level trough finally moves into the area bringing Pacific moisture along with it. A Winter Weather Advisory has been issued for west Jackson and Grand Counties above 9000 feet from midnight tonight until noon on Sunday due to hazardous driving conditions from widespread blowing snow. See the long term discussion below for more details. && .LONG TERM /Saturday through Thursday/... Issued at 440 AM MDT Fri Apr 5 2024 This weekend will have highly impactful weather throughout. All of the system's different weather features and threats will be discussed in different segments below. Precipitation/Snow: A strong shortwave trough will begin passing through our forecast area Saturday morning as a vorticity max moves across the mountains at daybreak. There will be a wave of snow in the mountains due to this forcing although the south-southwesterly winds in the low levels and aloft are not a favorable orographic flow for our CWA's mountains. The wave may produce a couple inches of snow in the mountains early Saturday morning before the wave of precipitation weakens and moves north of our area. Behind the vorticity max passage, winds will shift more westerly which is more favorable for upslope in our mountains. Snow showers, some convective in nature, will occur on and off throughout the day. The snow showers and strong winds will create travel impacts and travel may be quite hazardous at times when the snow rates are increased. The snow will continue through Saturday night and into Sunday morning in the mountains. The Park Range and northern Front Range mountains will see the heaviest amounts which could top a foot in the Park Range and up to 10 inches in the Front Range. Winter Weather Advisories were issued for zones 31,33, and 34. We decided to go the advisory route as we will try to highlight the worst travel conditions with Snow Squall Warnings. The strong winds and sporadic periods of heavier snow lend itself to snow squalls. However, the period when snow squalls would be most likely in the mountains would be before sunrise Saturday associated with the cold front and that may be too early in the day to issue a Snow Squall Warning. Across the plains, models disagree on the precipitation type. As the cold front moves through the I-25 corridor and plains on Saturday, it will develop precipitation behind it. Most models do a poor job of grasping the temperature gradient along the front as it is almost always much higher in the real world. This would result in more precipitation and precipitation forming farther west than model predictions as well as more snow than rain. The thinking is that there will be a mix of rain and snow behind the cold front and with the wind, this may create low visibility at times Saturday morning. Little to no snow is expected to accumulate even though the snow may appear intense for a short time. One of the trickiest aspects about this forecast is the potential for snow across the far northeast corner of Colorado. Most models show the deformation zone on the southwest side of a low pressure system that stalls in central Nebraska. This precipitation would likely be heavy and would turn to mostly snow Saturday night. The most likely scenario is that the snow falls in the panhandle of Nebraska and not Colorado. However, if the system were to track farther south and west, it could leave a band of heavy precipitation and some snow in Logan, Phillips, and especially Sedgwick County. Given the extreme winds expected, there could be blizzard conditions there although that is an unlikely solution (<10%). The 90th percentile snow grids were increased from near 0 to around 3" in the far northeast corner to account for this possibility. High Winds: There are two rather classic setups for strong winds with this system as the first setup is a bora wind regime behind a cold front and then it turns to a chinook wind regime for the rest of the event. The cold front will pass through the plains during the morning and into the early afternoon on Saturday. Immediately behind this front strong west-northwest winds will develop. As mentioned above, models often do a poor job at grasping the strength of the temperature gradient and winds with a cold front. This system reminds me of the April 2018 windstorm which had exceptionally strong winds across the plains behind a cold front as gusts reached as high as 89 mph in Louisville. The bora winds will not be quite as strong in this event but gusts up to 60 mph are possible in the Denver metro and up to 75 mph across the northeast plains and areas close to the foothills like Boulder. Then, later on Saturday evening, a textbook mountain wave/chinook wind setup will occur. Model cross sections show a strong inversion around the mountain top layer with it continuing down the entire foothills and onto the plains. The west-northwesterly flow is maximized at mountain top and pulled downward towards the surface across the foothills and adjacent plains. There is also a mean state critical layer that is forecast to develop and further increase wind speeds. All model guidance is in agreement with an exceptional wind event for our area. The ECMWF ensembles show some impressive wind gust numbers. For example, Boulder(BDU) has a mean forecast wind gust of 80 mph Saturday night with some members showing gusts as high as 108 mph. The same ensemble has gusts above 90 mph at DIA and Centennial, too. While those numbers seem a bit high, it does represent the high end scenario in this event with gusts exceeding 100 mph possible mainly in the foothills. The impacts from this wind could be significant as power outages and downed branches may be common. The one piece of good news is that we haven't reached full leaf-out yet so that should reduce some of the strain on the trees. Blowing dust will be possible on the plains especially if there is less precipitation than forecast. That could have a big impact on travel as well. The High Wind Watches were kept as we fine-tune the highest wind speed forecasts. Fire Weather: As discussed above, the cold front will likely bring cooler temperatures and more precipitation than the models currently are predicting. If that does end up being the case, it will keep relative humidities above 25 percent and limit fire weather conditions. However, due to such strong winds, any areas that are warmer than currently expected and remain mostly dry, will have fire weather concerns as the winds could cause a fire start to spread rapidly. Severe Weather: If the trough and surface low pressure center were to track farther south and west than currently forecast, it could leave an area of moderate instability across the far northeast corner of Colorado. Any storms that form ahead of the boundary could produce strong wind gusts and there would be a small chance of a tornado given the incredible amount of low level helicity. The SPC severe weather outlook shows a marginal risk in Nebraska just a few miles from the Colorado border and it is still most likely that any strong storms would miss our forecast area. Next work week's forecast: There will be a secondary trough that moves across the Desert Southwest on Monday and into Tuesday. The recent model trend with this trough is to take a more southerly route and the trough being more positively tilted. Both of these factors make it less likely our forecast would receive precipitation from this trough. Having said that, there will be northeast winds in the low levels which will bring upslope flow the to southern foothills and Palmer Divide. Those areas are likely to see precipitation with a rain and snow mix. Snow amounts looks light at the moment. Ridging aloft will build in over Colorado by the end of the week which will lead to dry and mild conditions. && .AVIATION /18Z TAFS through 18Z Saturday/... Issued at 1019 AM MDT Fri Apr 5 2024 There is a sfc low to the ENE of DIA which has kept winds more westerly this morning. Eventually this low should weaken so that gusty south winds develop by 19z or so. Gusts may increase up to 45 mph by 21z and last thru 01z. South winds will continue overnight with gusts from 30 to 35 mph at times. Late tonight winds will become more SW by 12z and then switch to a more WNW direction by 14z. Still expect strong WNW winds to affect the area Sat aftn with gusts from 50 to 55 mph at times. VFR conditions this aftn and tonight. There could be a period of snow shower activity between 12z and 15z with ceilings down to 5000 ft and brief visbility of 3-5 miles. && .FIRE WEATHER... Issued at 440 AM MDT Fri Apr 5 2024 Critical fire weather conditions are expected today as strong southerly winds mixed with warm and dry conditions spread across the plains. Winds could gust up to 50 mph and relative humidities are expected to drop to 5 to 15%. Red Flag Warnings are in effect from 10 AM this morning until 9 PM this evening for most of the plains. While winds and relative humidities are expected to meet Red Flag criteria for the foothills of Boulder, Jefferson, and Douglas Counties, fuels remain above critical conditions with recent precipitation and observed patchy green-up, therefore they have been excluded from the Red Flag Warning at this time, but will continue to be monitored for any changes. A dryline stretching the length of Colorado's eastern border down into Texas will help keep relative humidities above critical levels for Sedwick County as it will stay just east of it, however, Phillips County looks to stay just west enough to allow for relative humidity to drop to critical levels, therefore we have added this county into the Red Flag Warning for today. A cold front that moves across the area Saturday morning will likely bring cooler temperatures and more precipitation than the models currently are predicting. If that does end up being the case, it will keep relative humidities above 25 percent and limit fire weather conditions. However, due to such strong winds, any areas that are warmer than currently expected and remain mostly dry, will have fire weather concerns as the winds could cause a fire start to spread rapidly. The most likely area to have higher fire danger in in and just east of the Denver metro. && .BOU WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory from midnight tonight to noon MDT Sunday for COZ031. Winter Weather Advisory from midnight tonight to 6 AM MDT Sunday for COZ033-034. High Wind Watch from Saturday morning through Sunday morning for COZ033>047. Red Flag Warning until 9 PM MDT this evening for COZ238-240>249- 251. High Wind Watch from Saturday afternoon through Sunday afternoon for COZ048>051. && UPDATE...RPK SHORT TERM...Bonner LONG TERM...Danielson AVIATION...RPK FIRE WEATHER...Bonner/Danielson
Hazardous weather outlook, Apr 5, 10:02 AM MDT, 3 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1002 AM MDT Fri Apr 5 2024 COZ030>051-061615- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1002 AM MDT Fri Apr 5 2024 ...Very strong winds expected this weekend... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Critical fire weather conditions expected across the plains and Palmer Divide today. Red Flag Warnings are in effect from late this morning through this evening for most of the lower elevations. An approaching storm system is expected to bring snow showers to the mountains beginning tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday An exceptionally strong storm will bring high winds to all of Colorado this weekend. The Front Range mountains and foothills as well as the adjacent plains will see gusts around 80 mph with some areas possibly seeing 100 mph winds. Power outages, broken tree branches, and blowing dust may occur due to the wind. Across the plains, gusts could reach 75 mph. This system will also bring snow to the mountains through Saturday night. This may impact travel as strong winds and snow will reduce visibility. A mix of rain and snow showers is possible across the lower elevations. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 2:52 AM MDT | Winter Weather Advisory | BOU | Boulder, Clear Creek, Gilpin, Grand, Jackson, Jefferson and 3 more | 57 hr |
| Apr 5, 11:50 AM MDT | High Wind Warning | BOU | Adams, Arapahoe, Boulder, Broomfield, Clear Creek, Denver and 16 more | 54 hr |
Nearby
Red Flag Warnings in Colorado, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.